Oklahoma, 2014

Hail and Damaging Winds in Oklahoma, July 23, 2014

July 23, 2014 · NWS TSA · 21 events in 11 counties and zones

A complex of thunderstorms moved through eastern Oklahoma on the 23rd, producing widespread damaging wind and some large hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms moved through eastern Oklahoma on the 23rd, producing widespread damaging wind and some large hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 8:59 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 23, 8:59 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
959 AM CDT WED JUL 23 2014

...UPDATE...

.DISCUSSION...
MAIN FORECAST ISSUE THIS MORNING IS POSSIBLE CONVECTION SPREADING
SOUTH INTO NORTHERN PORTIONS OF THE FORECAST AREA FROM THE
WEAKENING COMPLEX IN SOUTHEAST KANSAS. INCREASED POPS ACROSS THE
NORTHEAST TO SLIGHT CHANCE. SHOULD THE COMPLEX HOLD
TOGETHER...THIS WILL AFFECT TEMPERATURES ACROSS THIS AREA...SO MAY
NEED TO ADJUST THE COVERAGE OF THE HEAT ADVISORY. ADDITIONAL
SCATTERED SHOWERS AND STORMS ARE ALSO EXPECTED OVER FAR EAST OK AND
WEST AR. SOME STORMS COULD BECOME SEVERE...WITH MAIN THREAT BEING
STRONG WINDS.

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT WED JUL 23 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... VFR CONDITIONS WILL PREVAIL AT ALL SITES
THROUGHOUT THE 24 HOUR FORECAST PERIOD. SHOWERS AND THUNDERSTORMS MAY
DEVELOP LATER TODAY. HAVE REPRESENTED THIS POSSIBILITY WITH VCTS
AND PROB30 GROUPS IN THE AFFECTED TAFS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ060.

     HEAT ADVISORY FROM 1 PM WEDNESDAY TO 8 PM WEDNESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ059-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY FROM 1 PM WEDNESDAY TO 8 PM WEDNESDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...16
Hazardous weather outlook, Jul 23, 11:10 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT WED JUL 23 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT WED JUL 23 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...AFTERNOON ELSEWHERE.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COMPLEX OF STORMS WILL MOVE ACROSS NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS THROUGH EARLY THIS AFTERNOON AND CONTINUE TO
INTENSIFY AS IT MOVES SOUTH INTO A VERY UNSTABLE AIRMASS. THESE
STORMS WILL BE CAPABLE OF DAMAGING DOWNBURST WINDS UP TO 70 MPH.
ADDITIONAL SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NEAR A WEAK
FRONTAL BOUNDARY MOVING THROUGH NORTHWEST ARKANSAS AND EAST
CENTRAL AND SOUTHEAST OKLAHOMA. THESE STORMS WILL ALSO POSE A
THREAT FOR DAMAGING WINDS.

HEAT INDEX VALUES OF 100 TO 110 DEGREES WILL BE COMMON ACROSS MUCH
OF EASTERN OKLAHOMA AND WESTERN ARKANSAS...WITH AFTERNOON
THUNDERSTORMS EVENTUALLY BRINGING RELIEF FROM THE HEAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HEAT AND HUMIDITY WILL CONTINUE TO KEEP AFTERNOON HEAT INDICES
OVER 100 DEGREES ACROSS MUCH OF THE AREA....ESPECIALLY FRIDAY AND
SATURDAY. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY
AND MONDAY WITH CONSIDERABLY COOLER TEMPERATURES EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 23, 10:53 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT WED JUL 23 2014

OKZ054>057-231800-
CRAIG OK-NOWATA OK-OSAGE OK-WASHINGTON OK-
1153 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NOWATA...NORTHEASTERN OSAGE AND WASHINGTON

AT 1154 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTHEAST OF SOUTH COFFEYVILLE TO 5 MILES
NORTHEAST OF HULAH...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...DELAWARE...
LENAPAH...WANN...HULAH...BARTLESVILLE...DEWEY...COPAN...HOLLOW...
SOUTH COFFEYVILLE AND WAH SHA SHE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9502 3660 9573 3660 9581 3655 9581
      3654 9583 3698 9616 3701 9612
TIME...MOT...LOC 1654Z 312DEG 14KT 3736 9540 3698 9599
Special weather statement, Jul 23, 11:34 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT WED JUL 23 2014

OKZ058-231800-
OTTAWA OK-
1234 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 1234 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTH OF PICHER TO 4 MILES NORTHWEST OF
CARDIN TO 10 MILES WEST OF NARCISSA...MOVING SOUTH AT 35 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...MIAMI...
COMMERCE...AFTON...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...
PEORIA...QUAPAW...CARDIN...PICHER AND TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9461 3667 9474 3667 9499 3691 9500
      3695 9500 3696 9502 3699 9503 3700 9483
      3700 9462
TIME...MOT...LOC 1734Z 339DEG 31KT 3725 9473 3699 9490
          3684 9510

The radar

The Tulsa radar (KINX), 63 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Craig

When
July 23, 11:44 AM CST
Where
Craig County, 3.51 mi ESE of Vinita Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.594, -95.095

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Craig

When
July 23, 11:44 AM CST
Where
Craig County, 0.84 mi S of Vinita
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.638, -95.153

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, Rogers

When
July 23, 12:00 PM CST
Where
Rogers County, 3.46 mi SW of Catale
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.540, -95.430

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Delaware

When
July 23, 12:13 PM CST
Where
Delaware County, 5 mi E of Grove
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.580, -94.680

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Delaware

When
July 23, 12:40 PM CST
Where
Delaware County, 4 mi E of Kansas
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.200, -94.728

Strong thunderstorm wind snapped numerous large tree limbs about one mile north of the Twister gas station on U.S. Highway 412.

Hail, Cherokee

When
July 23, 12:54 PM CST
Where
Cherokee County, 1 mi NW of Peggs
Measured
1 in hail
Reported by
Social Media
Coordinates
36.090, -95.113

Thunderstorm Wind, Cherokee

When
July 23, 12:56 PM CST
Where
Cherokee County, Tahlequah
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.920, -94.970

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Wagoner

When
July 23, 1:02 PM CST
Where
Wagoner County, 1.81 mi ENE of Wagoner Airstrip
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.980, -95.300

Strong thunderstorm wind blew down power lines around the White Horn Cove area.

Thunderstorm Wind, Le Flore

When
July 23, 1:10 PM CST
Where
Le Flore County, Poteau
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.050, -94.620

Strong thunderstorm wind damaged the roof of a business.

Thunderstorm Wind, Muskogee

When
July 23, 1:10 PM CST
Where
Muskogee County, Ft Gibson
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.800, -95.250

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Adair

When
July 23, 1:10 PM CST
Where
Adair County, Stilwell
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.820, -94.630

Strong thunderstorm wind blew down several trees and numerous large tree limbs on county roads around Stilwell.

Thunderstorm Wind, Mayes

When
July 23, 1:30 PM CST
Where
Mayes County, 0.45 mi N of Adair
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.436, -95.272

Strong thunderstorm wind snapped or uprooted trees.

Thunderstorm Wind, Muskogee

When
July 23, 1:30 PM CST
Where
Muskogee County, 0.91 mi NNW of Shopton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.742, -95.356

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Sequoyah

When
July 23, 1:34 PM CST
Where
Sequoyah County, 5 mi W of Short
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.570, -94.569

Strong thunderstorm wind blew down trees and snapped numerous large tree limbs.

Thunderstorm Wind, Sequoyah

When
July 23, 1:46 PM CST
Where
Sequoyah County, Roland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.420, -94.520

Thunderstorm wind gusts were estimated to 65 mph.

Thunderstorm Wind, Sequoyah

When
July 23, 1:47 PM CST
Where
Sequoyah County, 0.95 mi SE of Sallisaw
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.461, -94.788

Strong thunderstorm wind blew down trees.

Thunderstorm Wind, Le Flore

When
July 23, 2:25 PM CST
Where
Le Flore County, Poteau Kerr Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.020, -94.620

Strong thunderstorm wind flipped a small airplane at the Poteau Airport.

Thunderstorm Wind, Le Flore

When
July 23, 2:34 PM CST
Where
Le Flore County, 0.66 mi N of Heavener
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.889, -94.602

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Le Flore

When
July 23, 2:41 PM CST
Where
Le Flore County, 1.02 mi NW of Hodgen
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.841, -94.632

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Le Flore

When
July 23, 3:08 PM CST
Where
Le Flore County, Octavia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.520, -94.700

Strong thunderstorm wind blew down large tree limbs and power lines.

Thunderstorm Wind, Choctaw

When
July 23, 4:30 PM CST
Where
Choctaw County, 0.99 mi SW of Hugo Nash Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.008, -95.510

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535312, 535313, 535314, 535315, 535316, 535317, 535319, 535369, 535321, 535323, 535325, 535326, 535329, 535331, 535332, 535333, 535334, 535335, 535336, 535337, 535338.